Damaged feet are one of the chemo side effects that would be funny if they weren't so problematic. As many of you know, some chemotherapy drugs, especially the Taxanes (Taxol and Taxotere) can cause peripheral neuropathy--otherwise known as tingling or pain in hands and feet. Some women have no problem at all with this, some have minor difficulties, and some are troubled for a very long time. I remember first hearing about this years and years ago from a young woman who was being treated for Hodgkins Disease (different drugs, same problem). She described sitting on a lounge chair by a pool, standing up and tumbling right into the water as she had no sensation in her feet, and they basically could not hold her. Blessedly, she fell into the water and not onto the concrete, and she tried to tell the story with humor--but it was not really so funny.
What does this usually feel like and what happens? Beginning with the standard phrase: "Everyone is different", it is usually described as the pins and needles feeling like having part of your body "being asleep." In the hands, it can make simple tasks like buttoning a sweater very tough, and women (think artists or musicians) who really depend on fine finger function can be devastated. In the feet, I hear too often of real pain and trouble with walking. If you can't feel the ground under your feet, you are ripe for falls. Even normally super stylish women resort to clunky sneakers or other "old lady shoes" in an attempt to stay upright. This usually gets better with time, but the time frame can be very long. Some doctors think that vitamin B6 may help; it is worth a try.
This is an essay from The New York Times about this:
JANUARY 3, 2013, 5:59 PM
Living With Cancer: Chemo-Feet
By SUSAN GUBAR
Prickly, frozen, cramped, numb: my feet ache as if they were tightly bound in plastic wrap or affixed on cardboard, or I don't feel them at all. Several years ago I was infused with a standard form of chemotherapy that causes what oncologists call peripheral neuropathies.
Side effects have turned into permanent after-effects.
Dead on my feet, I've tried a host of remedies, starting with thick woolen socks and then artificial fur-lined slippers, hot water bottles, microwaveable and electric heating pads, a water-massage tub, adhesive ToastieToes, tennis balls (don't ask), and B6 vitamins, all to little avail.
"Nor can foot feel, being shod," as the poet Gerard Manley Hopkins once put it, on an entirely different subject.
I had to donate most of the shoes I owned to Goodwill. They no longer seemed to fit. A cherished pair of well-worn boots sits in the corner of my closet gathering dust. They remind me of Van Gogh's still lives of orphaned shoes imprinted with the shape of their absent owner.